Alert archive / Arizona / High Wind Warnings in 2022

High Wind Warning 4, NWS Flagstaff, AZ

November 9, 2022Apache County, Coconino County, Navajo County, Arizona

NWS Flagstaff, AZ issued this high wind warning at Nov 9, 2022, 10:02 AM MST for Apache County, Coconino County, Navajo County, Arizona. It was in force for 8 hr. 10 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 9, 2022, 10:02 AM MST (17:02 UTC)
Expired
Nov 9, 2022, 6:00 PM MST
In force
8 hr
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 17:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 9, 10:13 AM MSTNON-TSTM WND GST 678 Wnw Greer, AZMESONET STATION AZT18 SR-260 @ MP-378.
Nov 9, 10:33 AM MSTNON-TSTM WND GST 681 W Two Guns, AZMESONET STATION AZT09 I-40 @ TWO GUNS MM 230.
Nov 9, 11:43 AM MSTNON-TSTM WND DMGPinetop-Lakeside, AZ1-INCH TREE LIMBS BROKEN; SHINGLES BLOWN OFF.
Nov 9, 12:15 PM MSTNON-TSTM WND GST 633 Ese Heber-Overgaard, AZAWOS STATION AZ82 HEBER 2 ESE MOGOLLON AIRPARK.
Nov 9, 12:23 PM MSTNON-TSTM WND GST 625 Nnw Aripine, AZMESONET STATION AZT10 HWY 277 - 377 INTERSECTION.
Nov 9, 1:50 PM MSTNON-TSTM WND GST 591 S Window Rock, AZASOS STATION KRQE WINDOW ROCK AIRPORT.
Nov 9, 1:55 PM MSTNON-TSTM WND GST 63Taylor, AZAWOS STATION KTYL TAYLOR AIRPORT.
Nov 9, 1:55 PM MSTNON-TSTM WND GST 63Taylor, AZMESONET STATION KTYL TAYLOR AIRPORT.
Nov 9, 1:55 PM MSTNON-TSTM WND GST 683 Ne Show Low, AZAWOS STATION KSOW SHOW LOW AIRPORT.
Nov 9, 2:27 PM MSTNON-TSTM WND GST 6510 Nw Greer, AZMESONET STATION FW0157 GREEN'S PEAK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 5.0 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2022-11-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2022-11-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 477 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3473 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
477 m²/s²
0-3 km storm-relative helicity
733 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

510 
WWUS75 KFGZ 091702
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
1002 AM MST Wed Nov 9 2022

AZZ016-100100-
/O.UPG.KFGZ.WI.Y.0034.000000T0000Z-221109T1900Z/
/O.NEW.KFGZ.HW.W.0004.221109T1702Z-221110T0100Z/
Eastern Mogollon Rim-
Including the cities of Heber, Happy Jack, and Forest Lakes
1002 AM MST Wed Nov 9 2022

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM MST THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 65 mph.

* WHERE...Eastern Mogollon Rim. The strongest gusts will take
  place from Clay Springs to McNary.

* WHEN...Until 6 PM MST this evening.

* IMPACTS...High winds may move loose debris, damage property and
  cause power outages. Downed trees are also likely. Travel will
  be difficult especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

AZZ017-100100-
/O.UPG.KFGZ.WI.Y.0035.221109T1900Z-221110T0100Z/
/O.NEW.KFGZ.HW.W.0004.221109T1702Z-221110T0100Z/
White Mountains-
Including the cities of Show Low, Greer, and Pinetop
1002 AM MST Wed Nov 9 2022

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM MST THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 65 mph.

* WHERE...The White Mountains. The strongest gusts will take place
  from Clay Springs to McNary.

* WHEN...Until 6 PM MST this evening.

* IMPACTS...High winds may move loose debris, damage property and
  cause power outages. Downed trees are also likely. Travel will 
  be difficult especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

AZZ004>009-015-039-091900-
/O.CON.KFGZ.WI.Y.0034.000000T0000Z-221109T1900Z/
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-
Western Mogollon Rim-Black Mesa Area-
Including the cities of Fredonia, Jacob Lake, Page, Lees Ferry, 
Grand Canyon Village, Supai, North Rim, Valle, Prescott, 
Seligman, Ash Fork, Keams Canyon, Kaibito, Flagstaff, Williams, 
Munds Park, and Navajo N.M.
1002 AM MST Wed Nov 9 2022 /1002 AM MST Wed Nov 9 2022/

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON MST TODAY...

* WHAT...South winds 20 to 30 mph with gusts from 45 to 50 mph. 
  Localized gusts in excess of 55 mph possible over, or just 
  northeast, of higher terrain features.

* WHERE...Much of Coconino County, the Mogollon Rim and the higher
  terrain of Yavapai County.

* WHEN...Until noon MST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Winds this strong can make driving difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

AZZ010>014-040-100100-
/O.CON.KFGZ.WI.Y.0035.221109T1900Z-221110T0100Z/
Chinle Valley-Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Canyon De Chelly, Chinle, Kayenta, 
Window Rock, Ganado, Wupatki N.M., Tuba City, Winslow, Holbrook, 
Snowflake, St. Johns, Springerville, Dilkon, and Kykotsmovi
1002 AM MST Wed Nov 9 2022 /1002 AM MST Wed Nov 9 2022/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts from 45 to 55 
  mph expected. Areas of blowing dust and sand possible.

* WHERE...Much of northern and eastern Arizona located along and
  north of the Mogollon Rim. The eastern Mogollon Rim and the 
  White Mountains have been upgraded to a High Wind Warning.

* WHEN...From noon to 6 PM MST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Winds this strong can make driving difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/flagstaff
2 follow-up statements
060 
WWUS75 KFGZ 091815
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
1115 AM MST Wed Nov 9 2022

AZZ004>007-091915-
/O.CAN.KFGZ.WI.Y.0034.000000T0000Z-221109T1900Z/
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-
Including the cities of Fredonia, Jacob Lake, Page, Lees Ferry, 
Grand Canyon Village, Supai, North Rim, and Valle
1115 AM MST Wed Nov 9 2022 /1115 AM MST Wed Nov 9 2022/

...WIND ADVISORY IS CANCELLED...

Winds have decreased behind a cold front and are no longer 
expected to reach Wind Advisory Criteria. Southwest through 
westerly winds at 10 to 20 mph, with gusts to 30 mph, are 
expected for the remainder the afternoon.

$$

AZZ016-017-100100-
/O.CON.KFGZ.HW.W.0004.000000T0000Z-221110T0100Z/
Eastern Mogollon Rim-White Mountains-
Including the cities of Heber, Happy Jack, Forest Lakes, 
Show Low, Greer, and Pinetop
1115 AM MST Wed Nov 9 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS
EVENING...

* WHAT...Southwest winds 25 to 35 mph, with gusts from 55 to 65 
  mph.

* WHERE...The Eastern Mogollon Rim and the White Mountains. The 
  strongest gusts will take place from Clay Springs to McNary.

* WHEN...Until 6 PM MST this evening.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Downed trees are also likely. Travel 
  will be difficult especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

AZZ009-039-100100-
/O.EXT.KFGZ.WI.Y.0034.000000T0000Z-221110T0100Z/
Northeast Plateaus and Mesas Hwy 264 Northward-Black Mesa Area-
Including the cities of Keams Canyon, Kaibito, and Navajo N.M.
1115 AM MST Wed Nov 9 2022 /1115 AM MST Wed Nov 9 2022/

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM MST THIS EVENING...

* WHAT...Southwest winds 20 to 30 mph, with gusts from 45 to 50
  mph. Localized gusts in excess of 55 mph possible over, or just
  northeast, of higher terrain features.

* WHERE...Black Mesa area and northward.

* WHEN...Until 6 PM MST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Winds this strong can make driving difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

AZZ010>014-040-100100-
/O.EXT.KFGZ.WI.Y.0035.221109T1815Z-221110T0100Z/
Chinle Valley-Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Canyon De Chelly, Chinle, Kayenta, 
Window Rock, Ganado, Wupatki N.M., Tuba City, Winslow, Holbrook, 
Snowflake, St. Johns, Springerville, Dilkon, and Kykotsmovi
1115 AM MST Wed Nov 9 2022 /1115 AM MST Wed Nov 9 2022/

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM MST THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph, with gusts from 45 to 55 
  mph expected. Areas of blowing dust and sand possible.

* WHERE...Little Colorado River Valley, Chinle Valley, Chuska
  Mountains and Defiance Plateau.

* WHEN...Until 6 PM MST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Winds this strong can make driving difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

AZZ008-015-091915-
/O.CON.KFGZ.WI.Y.0034.000000T0000Z-221109T1900Z/
Yavapai County Mountains-Western Mogollon Rim-
Including the cities of Prescott, Seligman, Ash Fork, Flagstaff, 
Williams, and Munds Park
1115 AM MST Wed Nov 9 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON MST TODAY...

* WHAT...Southwest winds 20 to 30 mph, with gusts from 40 to 50 
  mph.

* WHERE...Higher elevations of Yavapai County and the Western
  Mogollon Rim.

* WHEN...Until noon MST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Winds this strong can make driving difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/flagstaff
916 
WWUS75 KFGZ 100051
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
551 PM MST Wed Nov 9 2022

AZZ016-017-100200-
/O.EXP.KFGZ.HW.W.0004.000000T0000Z-221110T0100Z/
Eastern Mogollon Rim-White Mountains-
Including the cities of Heber, Happy Jack, Forest Lakes, 
Show Low, Greer, and Pinetop
551 PM MST Wed Nov 9 2022

...HIGH WIND WARNING WILL EXPIRE AT 6 PM MST THIS EVENING...

The cold front that brought the high winds to the area has moved
east and the winds have decreased. 

$$

AZZ009-039-100200-
/O.EXP.KFGZ.WI.Y.0034.000000T0000Z-221110T0100Z/
Northeast Plateaus and Mesas Hwy 264 Northward-Black Mesa Area-
Including the cities of Keams Canyon, Kaibito, and Navajo N.M.
551 PM MST Wed Nov 9 2022 /551 PM MST Wed Nov 9 2022/

...WIND ADVISORY WILL EXPIRE AT 6 PM MST THIS EVENING...

The cold front that brought the strong winds to the area has 
moved east and the winds have decreased. 

$$

AZZ010>014-040-100200-
/O.EXP.KFGZ.WI.Y.0035.000000T0000Z-221110T0100Z/
Chinle Valley-Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Canyon De Chelly, Chinle, Kayenta, 
Window Rock, Ganado, Wupatki N.M., Tuba City, Winslow, Holbrook, 
Snowflake, St. Johns, Springerville, Dilkon, and Kykotsmovi
551 PM MST Wed Nov 9 2022 /551 PM MST Wed Nov 9 2022/

...WIND ADVISORY WILL EXPIRE AT 6 PM MST THIS EVENING...

The cold front that brought the strong winds to the area has 
moved east and the winds have decreased.

$$

For more information from the National Weather Service visit
https://weather.gov/flagstaff

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this high wind warning went out at Nov 9, 10:00 AM MST, 2 minutes earlier.

Area forecast discussion, Nov 9, 10:00 AM MST, 2 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
1000 AM MST Wed Nov 9 2022

.SYNOPSIS...Expect windy conditions, along with areas of rain and
high elevatiion snow, to spread west to east across the region today.
Continued cool, but mainly dry weather, is then expected Thursday
and Friday, with warmer temperatures over the weekend.

&&

.DISCUSSION...Most areas from the I-17 corridor westward are now
seeing light/moderate rain showers this morning, ahead of a cold
front running roughly from Page to Seligman. Snow levels ahead of
the front are 8000-9000 feet, but very little saturation is the
dendritic layer is producing mostly snow/pellets at this time.
Farther north, over the Kaibab Plateau, much deeper saturation
exists and dendritic snow has already accumulated several inches
above 6000 feet.

The trough driving this front through Arizona is well to our north
and filling fast. The amplitude of the hght falls in Arizona has
decreased with model each run and will not be conducive for deep
saturation. Only with the actual FROPA, will we experience an hour
or two in an airmass capable of producing dendrites and this will be
when our accumulation occurs. The front will weaken further as it
heads east of Flagstaff later this afternoon, with less of an impact.

Current forecast is on track, although the snow impacts may be tough
to reach in a few places, especially east of the I-17 corridor. More
importantly, even if an area does not see any snow, flash freezes on
wet roadways are likely this evening above 6500 feet.

Strong southwest winds ahead of the front will continue, especially
east of Flagstaff. Wind speeds will decrease behind the front as it
heads east, with wind products no longer being needed by this
evening.

No short term updates are planned at this time.

&&

.AVIATION...For the 18Z TAF package...Widespread rain changing
over to snow in the high terrain is expected through the afternoon.
Periods of scattered MVFR and isolated IFR are likely with low CIGS
and mountain obscuration. Potential LIFR when rain changes over to
snow in the early afternoon for KFLG-KGCN and other higher terrain
terminals. Gusty southwest winds 15-25 kts with gusts of 30-45 kts
will weaken in the afternoon after a frontal passage. Precipitation
to end, with light winds, after 03Z. Aviation discussion not updated
for TAF amendments.

&&

.FIRE WEATHER...Expect strong southwest winds today with gusts
between 30-55 mph. Widespread rain will persist before changing over
to snow by the afternoon for areas along and north of I-40. Winds
decrease tonight as precipitation comes to an end. Very cold
temperatures for Thursday with light northerly winds.

Friday through Sunday...Cold temperatures on Friday with light
northeast winds are forecast. Warmer and dry with light winds is
expected over the weekend.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...

Wind Advisory until noon MST today for AZZ004>009-015-039.

Winter Weather Advisory above 6000 feet until 6 PM MST this evening
for AZZ004.

Winter Weather Advisory above 6500 feet until 6 PM MST this evening
for AZZ006-007-015.

Wind Advisory until 6 PM MST this evening for AZZ010>014-040.

High Wind Warning until 6 PM MST this evening for AZZ016-017-116-117.

&&

PUBLIC...Peterson
AVIATION...LaGuardia
FIRE WEATHER...McCollum/LaGuardia

For Northern Arizona weather information visit
weather.gov/flagstaff

Nearby

High Wind Warnings in Arizona, 2022Every high wind warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.